Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 22, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 13, 2022, 1:40 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2022, 1:40 PM MDT (19:40 UTC)
- Expired
- Jul 13, 2022, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 51 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
650
WGUS55 KSLC 131940
FFWSLC
UTC017-132245-
/O.NEW.KSLC.FF.W.0022.220713T1940Z-220713T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
140 PM MDT Wed Jul 13 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Garfield County in southern Utah...
* Until 445 PM MDT.
* At 140 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Red Canyon and Hillsdale.
This includes the following streams and drainages...
Casto Canyon, Sevier River and South Fork Limekiln Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3778 11240 3782 11230 3783 11226 3777 11228
3772 11230 3773 11234 3775 11238
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SW1 follow-up statement
604
WGUS75 KSLC 132240
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
440 PM MDT Wed Jul 13 2022
UTC017-132250-
/O.EXP.KSLC.FF.W.0022.000000T0000Z-220713T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
440 PM MDT Wed Jul 13 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT THIS AFTERNOON FOR
WEST CENTRAL GARFIELD COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3778 11240 3782 11230 3783 11226 3777 11228
3772 11230 3773 11234 3775 11238
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 5:22 AM MDT, 8 hours 18 minutes earlier.
Area forecast discussion, Jul 13, 5:22 AM MDT, 8 hours 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
522 AM MDT Wed Jul 13 2022
.SYNOPSIS...Excessive heat continues for northern Utah through at
least Thursday. Showers and thunderstorms will continue to spread
northward today as moisture increases across area. This moisture is
expected to remain in place into the early part of next week.
&&
.SHORT TERM (THROUGH 12Z FRIDAY)...High pressure will remain
centered over the Four Corners area through the short term forecast
period. Southerly flow around this high will continue to draw
monsoonal moisture in from Arizona during this time. Current PWATs
range from around 0.7-0.8 inches over northern Utah to around 1.1
inches near the Arizona border. This moisture remains fairly high-
based farther north, while deeper moisture is already in place
across southern/southeast Utah.
With increased moisture today, showers and thunderstorms are
expected to continue to increase in coverage, especially across
northern Utah. Some of the storms across northern and portions of
west-central Utah may remain high-based and produce gusty microburst
winds. Otherwise, farther south, there is a potential for locally
heavy rain given the deeper moisture and relatively slow storm
motions. This will bring a threat of flash flooding in prone areas.
Scattered to numerous showers and thunderstorms can be expected
again tomorrow except storms will trend increasingly wet.
Temperatures are still expected to be on the warm side, especially
across northern Utah, although expected cloud cover will moderate
the afternoon highs a bit. However, overnight mins will also not
recover much owing to said cloud cover (so far, the overnight min at
SLC only briefly dropped to 79F). Even though HeatRisk is slightly
reduced with lower forecast max temperatures, the overnight mins are
a reason to continue with going heat highlights.
.LONG TERM (After 12Z/06AM Friday)...Long term forecast period
features a persistent and strong mid/upper level ridge centered atop
the Four Corners region. A weak shortwave impulse will round the
northern periphery of this ridge Friday and Saturday, but result in
little to no impacts across the forecast region. Latest guidance
continues to suggest that a deepening Pacific trough moving ashore
in the PacNW may help begin to flatten the ridge by early next week,
though there is some disagreement in deterministic/ensemble
solutions to the speed/extent of this, and how much it may impact
the day to day weather locally.
The close proximity of the potent ridge will yield a continuation of
the persistent warmth as of late. 700mb temperatures remain forecast
to rise to around 17C to 20C during the afternoon, which when mixed
to the surface leads to widespread highs in the mid 90s to mid 100s
area wide (~5F to 10F above climatological normal). However, with
monsoonal moisture and daily convection in the mix, associated
precipitation and cloud cover will have a chance to limit highs in
some locations. That said, the aforementioned cloud cover will also
continue to linger into the overnight hours, in turn limiting
radiational cooling and resulting in very mild low temps (~5F to 15F
above climatological normal). As mentioned previously, deterministic
and ensemble guidance does suggest a Pacific trough may flatten the
ridge somewhat for the start of the work week. Most recent suite of
guidance suggests this may bring some drier air in, as well as
displace the core of warmest 700mb temps slightly further east, but
in general it appears only a slight cooldown of a few degrees may
manifest at the surface.
The placement and strength of the ridge will also continue to foster
a favorable fetch of monsoonal moisture into the region. PWATS are
progged to remain around 0.75" to 1.20", or around 100-200% of
climatological normal. For further climatological context, the
median moving average PWAT at KSLC is 0.61" for this time of year,
with the 90th percentile at 0.92". This elevated moisture content
will yield a continuation of the monsoonal convection which has been
noted over many of the past days. Still, the most favorable
combination of moisture/instability/forcing appears to be over S
UT/E UT/SW WY from the afternoon hours into the evenings, with
convective initiation likely favored over the higher terrain. Fairly
dry subcloud layers will lead to the potential for gusty erratic
outflow winds from convection. Otherwise, slow storm motion and
decent rainfall rates will increase the flash flood concern in risk
prone areas, such as slot canyons and burn scars. Given uncertainty
in how much the ridge may flatten due to the encroaching Pacific
trough early next week, and to what extent it may push marginally
drier air into the region, modest PoPs are maintained in the
forecast through mid-week.
&&
.AVIATION...KSLC...Southerly drainage flow is anticipated to persist
this morning with FEW to BKN VFR CIGS. By late morning into the
early afternoon, southerly flow increases and becomes gusty.
Additionally, expecting scattered convective development through the
afternoon into the evening. At this time, opted for VCSH, though
there will be a non-zero chance of a thunderstorm as well. With the
exception of any convection directly impacting the terminal, VFR
conditions should persist. Per usual, gusty and erratic outflow
winds will be possible from any convection in close enough
proximity. Convective coverage should decay by late evening into the
overnight hours, with a lighter southerly drainage flow persisting
thereafter.
.REST OF UTAH AND SOUTHWEST WYOMING...Mostly typical diurnal to
slightly variable flow anticipated for the terminals through
morning. Monsoonal moisture will help yield FEW to BKN CIGS, though
these should remain at VFR levels. By early afternoon, expect
isolated to scattered convection to develop, with southern UT,
eastern UT, and southwest WY favored in regards to coverage. Aside
from deteriorated conditions for any convection directly impacting
area terminals, convection will also be capable of generating gusty
and erratic outflow winds. Otherwise, most terminals will see a more
southerly component to the day's winds. Convection should begin to
wane by late evening into the overnight hours, with winds relaxing
accordingly.
&&
.FIRE WEATHER...Moisture will continue to increase over the forecast
area over the next couple of days. Shower and thunderstorm activity
will again increase and become a bit more widespread across the
area. There remains a chance for some isolated to potentially widely
scattered dry thunderstorms across mainly northern Utah and possibly
west-central Utah, otherwise wetting rain will be a good possibility
with storms across much of southern and central Utah. Scattered to
numerous mostly wet storms can then be expected to continue through
the weekend and into the early part of next week. Temperatures will
remain hot, especially across northern Utah, hottest today and
potentially again over the weekend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory until midnight MDT Thursday night for UTZ106.
Excessive Heat Warning until midnight MDT Thursday night for
UTZ101>105.
WY...None.
&&
Cheng/Warthen
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:50 AM MDT | Red Flag Warning | SLC | Box Elder, Davis, Juab, Millard, Salt Lake, Sanpete and 2 more | 12 hr |
| Jul 13, 1:14 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jul 13, 1:48 PM MDT | Special Weather Statement | SLC | Piute | 42 min |
| Jul 13, 2:20 PM MDT | Special Weather Statement | SLC | Tooele | 40 min |
| Jul 13, 2:40 PM MDT | Special Weather Statement | SLC | 50 min | |
| Jul 13, 3:15 PM MDT | Special Weather Statement | SLC | Salt Lake | 45 min |
| Jul 13, 3:48 PM MDT | Special Weather Statement | SLC | Box Elder | 57 min |
| Jul 13, 3:55 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 35 min |
| Jul 13, 4:00 PM MDT | Special Weather Statement | SLC | Duchesne | 45 min |
| Jul 13, 4:24 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Tooele, Weber | 51 min |
| Jul 13, 4:40 PM MDT | Special Weather Statement | SLC | Box Elder | 50 min |
| Jul 13, 5:14 PM MDT | Special Weather Statement | SLC | Davis, Weber | 31 min |
| Jul 13, 5:48 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.